Crouse Health Online: Wellness is just a click away.
Share Share
  |  Connect with Us: 
large
med
small
Text Size
 

Health News



Codeine After Surgery Could Endanger Certain Kids: Study

Codeine After Surgery Could Endanger Certain Kids: Study

04/11/12

WEDNESDAY, April 11 (HealthDay News) -- Concerns about codeine safety have gained traction in the wake of the postoperative experience of four children who all carried a rare genetic mutation. A new study describes what happened to three of the patients, while a similar case came to light in 2009.

In certain very rare genetic cases, the common painkiller codeine can be lethal. The gene mutation causes the body to metabolize codeine into morphine at levels 50 percent to 70 percent higher than normal. Among such patients, an otherwise standard amount of codeine can unpredictably turn into a toxic overdose.

After undergoing tonsillectomies for sleep apnea, three children with the gene mutation ultimately died, while the fourth patient barely survived.

"Codeine has been around for the better part of a century as a medication, including as a syrup for children," said study lead author Dr. Gideon Koren, a professor of pediatrics, pharmacology, pharmacy and medical genetics at the University of Toronto. "That's the drug that is used by most surgeons in the U.S. to control pain. But codeine is not actually the analgesic. To deal with pain it has to be transformed in the liver into morphine. And that happens with everyone who takes it to some degree," he explained.

"Most people take 10 molecules of codeine and make one molecule of morphine," added Koren, who is also a professor at the University of Western Ontario. "The problem is that our knowledge of genetics has revealed that there are people who are ultra-rapid metabolizers. They take 10 molecules of codeine and make two, three or even five molecules of morphine. In other words, they take the right doses but end up poisoning themselves."

Koren and his colleagues described the cases of the three recent pediatric codeine overmetabolizers in the April 9 online and May print issue of Pediatrics. The earlier case was reported in 2009 in the New England Journal of Medicine.

"Tragically," Koren said, "we have found that once in 2009 and again now in three additional cases, toddlers who underwent tonsillectomies for sleep apnea and then were treated with codeine were in that ultra-rapid metabolizer group that produce too much morphine. And we have every reason to believe there have been many more such cases, which of course almost certainly occurred in the past, but before anyone knew how to uncover the reason genetically."

About 2 percent to 3 percent of children have obstructive sleep apnea syndrome, which involves structural airway issues that interfere with breathing and, in turn, sleeping. And among those whose sleep apnea is caused by enlarged tonsils, tonsillectomy is often the treatment of choice.

In 70 percent to 80 percent of cases, such surgery successfully improves the patient's sleep apnea condition. And for the children in the recent case studies -- a 3-year old girl, a 4-year-old boy and a 5-year old boy -- the surgery itself was not the problem.

Instead, because of their unidentified ability to overmetabolize codeine, their problems began with the codeine prescribed for pain management after the procedure.

After they were discharged from the hospital, lethargy and signs of heavy sedation set in, as well as other symptoms, including fever, impaired breathing and vomiting. Both boys died within 24 hours after being released from the hospital, while the girl was able to survive after readmission and mechanical ventilation support.

The researchers noted that screening tests for metabolizing mutations are available. But, many medical facilities remain unaware of the risks posed by such mutations. The tests are expensive, amounting to several hundred dollars each. As a result, such screenings are not currently a routine feature of preoperative hospital protocol.

Koren said that in Europe, physicians have long since replaced codeine with nonsteroidal anti-inflammatory drugs (NSAIDs) for post-tonsillectomy pain management. This is because, along with the metabolizing issue, one effect of codeine is to inhibit breathing, which is a problem for the roughly one-fifth of pediatric patients who will still experience sleep apnea even after surgery.

But concerns about the increased bleeding that can result from NSAID usage has complicated discussions about a similar switch in the United States.

"So this situation is by no means settled yet," Koren said. "We just want to bring attention to the fact that some kids may be exposed to an unacceptable risk, and parents should know about that risk. And perhaps request and pay for a screening before an operation. People spend money on far less important things."

Dr. Dennis Woo, an associate professor of pediatrics at the University of California, Los Angeles David Geffen School of Medicine, said that while the risk of such cases is low there is a need to raise awareness.

"In the big scheme of things this affects a very small number of kids," Woo said. "But the message to the medical profession is that you need to be careful and monitor all these kids closely."

Dr. Jerry Schreibstein, a partner with the Ear, Nose & Throat Surgeons of Western New England, stressed that it should be made clear that this "very rare and unusual complication is related to the medication and not the procedure."

Schreibstein said there are risks with any surgical procedure. "And these need to be discussed fully with a physician," he said. "But there are alternatives for pain relief, with few side effects, that can be used for children. And these should be reviewed and considered. Because I'd hate to have parents walk away with the notion that it's the tonsillectomy that caused these deaths."

More information

For more on codeine and children, visit the U.S. National Library of Medicine.

Copyright © 2012 HealthDay. All rights reserved.

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.

OF INTEREST:
 

Latest News

Crouse Hospital Appoints Chief Information Officer
more >

MedEx Bedside Prescription Delivery Service

Free service offers convenience, patient education at discharge.
more >

CrouseSports Express After-Hours Ortho Care

Immediate care of orthopedic injuries in kids and adults.
more >

Weight Loss Surgery

Is it right for you? Attend a free information seminar held twice monthly.
more >

Quality at Crouse

See how Crouse Hospital strives to provide the best in patient care.
more >

Cheer Up That Special Someone

Say get well or welcome a new arrival with a gift purchased right at Crouse.

more >

Make an Online Donation Now

Your donation of any amount helps support Crouse services & programs in a meaningful way.
more >

Shop Online Now

Say get well, thinking of you or welcome new baby with a unique gift from the Crouse Gift Shop.

more >